centered image

centered image

Acetaminophen: Dosage, Side Effects & Overdose

Discussion in 'Hospital' started by The Good Doctor, Jul 5, 2021.

  1. The Good Doctor

    The Good Doctor Golden Member

    Joined:
    Aug 12, 2020
    Messages:
    9,211
    Likes Received:
    5
    Trophy Points:
    11,970
    Gender:
    Female

    Acetaminophen is an over-the-counter pain reliever that is used to help treat mild to moderate pain and reduce fevers.

    Acetaminophen — better known as the active ingredient in Tylenol — is an over-the-counter pain reliever. It can be used to help with mild to moderate headaches, muscle aches, backaches, sore throats, fevers and other cold symptoms, menstrual cramps, toothaches and reactions to shots, according to the National Institutes of Health (NIH). It is also sometimes used to help ease the pain of osteoarthritis.

    Acetaminophen is the name for the drug used in the United States and Japan; but in most other countries, the drug is known as paracetamol. It is sold under dozens of brand names, including Tylenol, Panadol and Mapap. It's also a component in more than 100 medications, including Alka-Seltzer Plus Cold & Sinus, NyQuil Cold/Flu Relief, Percocet and Excedrin.

    [​IMG]

    IS ACETAMINOPHEN A NSAID?
    Acetaminophen belongs to two classes of drugs: analgesics (pain relievers) and antipyretics (fever reducers). It works by blocking the production of pain-inducing molecules in the brain, according to Tufts University. It also tells the brain to cool off the body during fever.

    Acetaminophen is not a nonsteroidal anti-inflammatory drug (NSAID), a class of drugs that includes ibuprofen and aspirin. NSAIDs can treat pain and fever and also reduce inflammation. In contrast,acetaminophen does not reduce inflammation, according to Harvard Medical School. But while NSAIDs can irritate the stomach and intestinal lining, acetaminophen does not.

    ACETAMINOPHEN DOSAGE
    Acetaminophen is available as a tablet, chewable tablet, capsule, liquid, drops (no longer produced in the United States), extended-release tablet, orally disintegrating tablet and rectal suppository, according to the NIH. Oral forms can be taken with or without food. It is important not to crush or chew extended-release tablets, as this can increase the risk of side effects since the medicine will be released all at once.

    The NIH recommends that doses not exceed 4,000 milligrams of acetaminophen per day (the amount in eight Extra Strength Tylenol pills). If taking acetaminophen for fever, do not take it for more than three days unless directed by a doctor. For pain relief, adults should not take acetaminophen for more than 10 days and children should not take it for more than five, unless directed by a doctor.

    Children should not take acetaminophen products that are made for adults. Rather, they should only take children's acetaminophen products, and a child's dose can be determined based on his or her weight or age.

    Acetaminophen may be included in other medications for coughs or colds. It is important to check the labels carefully if using two or more products at the same time, as taking multiple medications containing the same active ingredient(s) could cause an overdose, according to the NIH.

    A combination medicine of codeine and acetaminophen may be prescribed to treat mild to moderately severe pain, according to the NIH. Codeine is a narcotic pain reliever and can also be habit forming, so it is important not to exceed the prescribed dose. According to the NIH, this drug combination can cause serious side effects, including life-threatening breathing problems, and if experienced, a doctor should be consulted immediately.

    ACETAMINOPHEN SIDE EFFECTS
    The following are serious side effects of acetaminophen, according to the NIH. If experienced, call a doctor immediately and stop taking the drug:

    • Red, peeling or blistering skin
    • rash
    • hives
    • itching
    • swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs
    • hoarseness
    • difficulty breathing or swallowing
    In August 2013, the FDA issued a safety announcement about three rare, but potentially lethal, skin disorders that are associated with acetaminophen. The disorders are Stevens-Johnson syndrome, toxic epidermal necrolysis and acute generalized exanthematous pustulosis. Any patient who has a skin reaction, including a rash or a blister, while taking acetaminophen should immediately stop taking the drug and seek emergency medical attention.


    ACETAMINOPHE OVERDOSE
    According to the NIH, "acetaminophen overdose is one of the most common poisonings" worldwide. Although it is usually quite safe in small doses, it can be dangerous or even deadly if taken in large quantities.

    The NIH lists the following as symptoms of acetaminophen overdose:
    • nausea
    • vomiting
    • loss of appetite
    • sweating
    • extreme tiredness
    • unusual bleeding or bruising
    • pain in the upper right part of the stomach
    • yellowing of the skin or eyes (jaundice)
    • flu-like symptoms
    In case of these symptoms, patients should seek medical help immediately. Treatment may include N-acetylcysteine, an antidote that can treat acetaminophen overdose, although it works best if given within eight to 10 hours of the overdose, according to the Utah Poison Control Center. Other emergency room treatment may include laxatives, breathing support and activated charcoal. If a large overdose goes untreated, it may lead to liver damage or death within just a few days, according to the NIH.

    CAN ACETAMINOPHEN CAUSE LIVER DAMAGE?
    In the United States, acetaminophen is the most common cause of acute liver failure, according to the Mayo Clinic.

    In January of 2011, the FDA urged health care professionals to stop prescribing combination drug products that contain more than 325 milligrams of acetaminophen per dose to reduce the risk of liver damage, according to the American Society of Anesthesiologists. By 2014, the agency announced that all manufacturers of prescription combination drug products with acetaminophen had stopped making products with more than 325 mg of acetaminophen. Though the risk of liver damage from overdose of acetaminophen has long-been known, this most recent action is targeted at reducing the number of people who overdose by unknowingly taking too many medications that contain acetaminophen, the FDA said.

    When the liver breaks down acetaminophen, it produces a toxic metabolite called NAPQI. But when people take the recommended dose of acetaminophen, only a small amount of NAPQI is produced, and the liver is able to clear this metabolite. However, when people take an overdose, this clearance pathway becomes overwhelmed and NAPQI damages the liver, according to the Utah Poison Control Center.

    Patients should be sure to tell their doctor if they have any history of liver problems or drink more than two alcoholic beverages per day.

    In fact, drinking alcohol can cause the liver to convert acetaminophen in your body into toxic byproducts, according to Harvard Medical School. To safeguard against this, men taking acetaminophen shouldn't have more than two alcoholic drinks per day, and women shouldn't have more than one alcoholic drink per day.

    IS ACETAMINOPHEN SAFE IN PREGNANCY?
    Most doctors say it's generally safe for people to take acetaminophen during pregnancy for fever and pain, according to Kaiser Permanente. Indeed, many doctors consider acetaminophen to be a safer alternative to NSAIDS, such as ibuprofen, during pregnancy, Live Science previously reported. It's also one of the most commonly used drugs during pregnancy — up to 70% of U.S. women report using acetaminophen at some point during pregnancy, according to the FDA.

    But some studies have linked acetaminophen use during pregnancy with kids' behavior problems and other conditions later in life.

    For example, according to a 2014 study in the journal JAMA Pediatrics, women who took acetaminophen during pregnancy had a higher risk of having children with attention-deficit/hyperactivity disorder (ADHD), particularly if the women took the acetaminophen frequency, Live Science previously reported. This Danish study included 65,000 women who gave birth between 1996 and 2002.

    In 2015, the FDA announced that it had reviewed the latest researchers on acetaminophen in pregnancy, and determined that there was too little evidence to make any recommendations. So the agency urged pregnant people to discuss medications with their doctor before using them.

    Source
     

    Add Reply

Share This Page

<